Can Birth Control Pills Make You Gain Weight?
It’s a common situation: you step onto the scale a few weeks after starting birth control, only to notice that your bodyweight is a few pounds heavier than normal.
Birth control pills are commonly associated with weight gain. We’ve all heard the horror stories of people gaining 10, 15 or even 20 pounds after starting hormonal birth control, often in just a few weeks.
Add the complicated nature of your hormonal system and metabolism into the equation and it’s easy to assume that birth control pills will make your weight spiral out of control, all without any change in your eating habits of lifestyle.
Luckily, there’s no need to panic. While there is a link between birth control and weight gain, the reality isn’t quite as bad as you might think.
Below, we’ve explained exactly how birth control can affect your weight, as well as what it won’t do to your body composition. If you’re hesitant to start using birth control because you’re worried about your figure (a very understandable concern), you’ll want to keep reading.
Birth Control and Water Weight
Most birth controls contain two hormones -- a progestin, such as norgestimate, drospirenone or norethindrone, and an estrogen such as ethinyl estradiol.
Together, these two hormones prevent you from getting pregnant by stopping your ovaries from releasing eggs. They also change the thickness of your cervical mucus, making it more difficult for sperm to enter into your uterus and fertilize an egg.
In short, they prevent pregnancy from two different angles, both of which have to do with raising the amount of female sex hormones in your body.
There are also progestin-only birth control pills on the market, like norethindrone, which do the same thing using just a progestin hormone.
When you start taking birth control, the level of progestin and estrogen hormones in your body increases. Not only is your body producing these hormones naturally -- you’re also adding an artificial form of them to your bloodstream through your daily birth control tablet.
Some studies show that combined oral contraceptives (birth control pills that contain estrogen and a progestin) can raise your estrogen to six to 10 times the normal amount.
High levels of estrogen are closely associated with fluid retention. When your estrogen levels are higher than normal, your body retains more water than it normally would, causing a slight increase in weight.
Medically, this is known as premenstrual water retention. It occurs naturally as a result of the hormonal fluctuations that can happen during your menstrual cycle as your body ramps up its production of estrogen and progestin.
Because birth control pills cause such a rapid increase in estrogen and progestins, they can have an effect similar to pre-period bloating.
This means that the weight you might gain after starting birth control is mostly water. It’s your body’s natural, normal response to an increase in estrogen and progestins, and it’s nothing to be alarmed about.
Modern birth control pills contain lower doses of estrogen and progestins than first-generation birth control pills, meaning this hormonal fluid retention isn’t quite as big of a deal as it used to be. However, it’s still often enough for you to notice a few extra pounds on the scale.
Everyone holds water differently, meaning there’s no one place birth control weight gain might affect you. Some women notice a boost in fluid retention around their ankles, while others feel bloated around the lower abdomen and waist.
Regardless of how and where you store extra fluid from birth control, it’s important to know that if you gain weight rapidly during the first few weeks without any change in your eating habits or exercise routine, it’s much more likely to be extra fluid than extra fat.
Weight Gain From Birth Control Usually Isn’t Permanent
Most of the time, weight gain from birth control is a temporary response from your body to the massive increase in estrogen and progestins.
Long-term studies of birth control and body composition show that oral contraceptives usually don’t cause weight gain over the long term. In fact, most study data is contradictory, with some women noting that they gain weight after starting birth control while others lose weight.
By observing long-term trends, researchers have found that major, long-term weight gain from birth control is unlikely and uncommon. Over the long term, most women who use birth control stay at the same weight without any significant changes.
This means that there’s no need to panic if you’ve just started using birth control and noticed an extra five pounds on the scale. It’s probably just fluid retention from the surge in hormones, and your body will most likely take care of it on its own over the next few months.
Just stay focused and maintain your normal eating and exercise habits -- over time, you’ll notice your weight gradually moving back towards the norm.
Other Reasons Post-Birth Control Weight Gain Happens
While most post-birth control weight gain is the result of temporary water retention, there are a few other reasons you might notice your weight and waistline gradually creeping upwards after you start taking oral birth control:
As illogical as it might sound, feeling stressed about your weight can cause you to eat more. It’s a phenomenon known as emotional or stress eating, and it’s a very real problem that can make you overeat if you’re worried about your waistline.
If you’ve noticed your weight suddenly jump up after starting birth control, it’s easy to become stressed and worried. If you’re a stress eater, this can wreak havoc on your food consumption, causing you to consume more calories and retain more fat.
The easiest way to avoid this is to remember that weight gain from birth control usually isn’t fat, and it’s rarely permanent. Trust your body -- it will deal with any fluid retention from birth control on its own over the next two to three months.
Change of Appetite
Do you feel hungrier after starting birth control? The effects of birth control pills on your appetite aren’t completely known -- while some women report feeling hungrier after starting birth control, others notice a lower, less intense appetite.
If you have a higher appetite after starting birth control, it’s possible that you could gain weight due to a higher caloric intake. This usually results in gradual, long-term weight gain that takes place over the course of several months or years.
Worried about birth control affecting your appetite? If you feel hungrier after you start using birth control, let your doctor know -- they might be able to switch you to a different contraceptive that doesn’t affect your appetite.
Many women start taking birth control in their teens, with around one in every five women aged 13 to 18 in the US on hormonal birth control.
It’s normal to grow quickly as a teenager, making it easy to mistake a normal increase in your weight with birth control. It’s also common to gain a little bit of extra body fat as a teenager as your diet, lifestyle and habits change.
Add college eating habits into the equation and it’s far from abnormal to gain a lot of weight in very little time due to stress from studying, high-calorie diets and frequent snacking.
If you’re in your teens of early 20s and have just started using birth control, make sure you don’t mistakenly blame it for weight gain caused by your diet. The Freshman 15 is real, and it’s more likely to be the cause of any weight you gain than your use of oral birth control.
While birth control pills aren’t associated with permanent weight gain, the Depo-Provera birth control injection most definitely is. Studies show that DMPA birth control injections can cause increased water retention and an increase in body fat.
In one study, women who used Depo-Provera birth control injections for contraception gained 5.1 kg (11.2 lbs) on average over the course of 36 months. Of this, 4.1 kg (about 9 lbs) was fat, with the remaining increase in weight largely due to fluid retention.
This weight gain tends to last for as long as you use Depo-Provera for contraception, meaning it’s not truly permanent. It’s also worth noting that it doesn’t affect everyone -- on average, just one in four women will gain a noticeable amount of weight from the Depo-Provera shot.
How to Deal With Birth Control Weight Gain
If you’ve just started using birth control and noticed an increase in your weight, the best way to deal with it is take it easy and wait for at least one month before you make any changes to your diet and lifestyle.
Like we explained above, weight gain from birth control is usually the result of fluid retention. It’s completely normal and it usually reverses itself within two to three months, meaning you usually won’t gain any weight in the long term.
Remember, the cause of weight gain isn’t a mystery. If your calorie intake is the same as it was before you started using birth control and you’ve still put on a few pounds, it’s far more likely to be water than fat.
Most of the time, your body will deal with it on its own over the course of a few months. If you’re still heavier than usual after three months of using birth control, the best approach is to talk with your doctor about your options, which could include switching to another form of birth control.
Learn More About Birth Control and Health
Safe, convenient and highly effective, birth control pills are used by tens of millions of women in the US and hundreds of millions of women worldwide.
Our guides to birth control pills like Yaz, Estrostep and Ortho Tri-Cyclen explain how three of the most common birth control pills work. You can also learn more about birth control and its effects on your skin in our guide to birth control and acne.